Alert archive / Illinois / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 228, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jul 21, 2008, 7:29 PM CDT for 4 counties in Illinois. It was in force for 61 min. 14 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2008, 7:29 PM CDT (00:29 UTC)
- Expired
- Jul 21, 2008, 8:30 PM CDT
- In force
- 61 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
Counties Fulton County, IL, Mason County, IL, Peoria County, IL, Tazewell County, IL
The radar
The Lincoln radar (KILX), 75 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 7:37 PM CDT | HAIL 0.88 | Ellisville, IL | |
| Jul 21, 7:48 PM CDT | HAIL 1 | 1 N Cuba, IL | |
| Jul 21, 7:48 PM CDT | HAIL 1 | Fairview, IL | |
| Jul 21, 7:50 PM CDT | HAIL 1.75 | Canton, IL | |
| Jul 21, 7:56 PM CDT | HAIL 0.75 | St. David, IL | |
| Jul 21, 7:56 PM CDT | HAIL 0.88 | Canton, IL | SWOP REPORT |
| Jul 21, 7:58 PM CDT | TSTM WND GST 70 | Canton, IL | 65 TO 70 MPH WINDS ON THE WEST SIDE OF CANTON. |
| Jul 21, 8:00 PM CDT | HAIL 1 | Canton, IL | SWOP REPORT |
| Jul 21, 8:00 PM CDT | HAIL 1 | St. David, IL | NICKEL TO QUARTER SIZE. |
| Jul 21, 8:00 PM CDT | HAIL 2.75 | Fiatt, IL | DELAYED REPORT. TIME ESTIMATED. |
| Jul 21, 8:01 PM CDT | HAIL 1.75 | Dunfermline, IL | |
| Jul 21, 8:12 PM CDT | TSTM WND GST 60 | Manito, IL | |
| Jul 21, 8:12 PM CDT | HAIL 0.75 | Manito, IL | |
| Jul 21, 8:23 PM CDT | HAIL 0.75 | 6 W South Pekin, IL | INTERSECTION OF TOWN LINE AND MANITO ROADS. SWOP REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 5:10 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
| Jul 21, 7:20 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 721 J/kg
- Mixed-layer CIN
- -258 J/kg
- Mixed-layer LCL
- 1280 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KILX 220028
SVRILX
ILC057-125-143-179-220130-
/O.NEW.KILX.SV.W.0228.080722T0029Z-080722T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
729 PM CDT MON JUL 21 2008
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN FULTON COUNTY IN WEST CENTRAL ILLINOIS...
NORTHERN MASON COUNTY IN CENTRAL ILLINOIS...
WESTERN TAZEWELL COUNTY IN CENTRAL ILLINOIS...
SOUTHWESTERN PEORIA COUNTY IN CENTRAL ILLINOIS...
* UNTIL 830 PM CDT.
* AT 729 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 6
MILES SOUTHWEST OF LONDON MILLS...OR ABOUT 16 MILES WEST OF
CANTON...AND WAS MOVING EAST AT 27 MPH.
* LOCATIONS IMPACTED INCLUDE...
FAIRVIEW...
CANTON...
ST. DAVID...
GLASFORD...
MANITO...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING...BUT STAY AWAY FROM WINDOWS.
REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.
LAT...LON 4059 8965 4036 8974 4057 9041 4071 9036
4072 9023
TIME...MOT...LOC 0029Z 287DEG 23KT 4063 9029
$$
AUTEN2 follow-up statements
000
WWUS53 KILX 220047
SVSILX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
747 PM CDT MON JUL 21 2008
ILC057-125-143-179-220130-
/O.CON.KILX.SV.W.0228.000000T0000Z-080722T0130Z/
FULTON-MASON-PEORIA-TAZEWELL-
747 PM CDT MON JUL 21 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHWESTERN PEORIA...WESTERN TAZEWELL...NORTHERN MASON AND
NORTHEASTERN FULTON COUNTIES...
AT 741 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...
AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED
NEAR FIATT...OR ABOUT 8 MILES WEST OF CANTON...MOVING SOUTHEAST AT 34
MPH.
PEOPLE NEAR THESE LOCATIONS ARE STILL THREATENED...
ST. DAVID...
CANTON...
DUNFERMLINE...
BANNER...
GLASFORD...
KINGSTON MINES...
MAPLETON...
MANITO...
POWERTON...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 4059 8966 4058 8965 4036 8974 4050 9019
4051 9019 4051 9025 4053 9028 4054 9031
4071 9020
TIME...MOT...LOC 0047Z 307DEG 30KT 4055 9013
$$
AUTEN000
WWUS53 KILX 220120
SVSILX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
821 PM CDT MON JUL 21 2008
ILC057-125-143-179-220131-
/O.EXP.KILX.SV.W.0228.000000T0000Z-080722T0130Z/
FULTON-MASON-PEORIA-TAZEWELL-
821 PM CDT MON JUL 21 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN PEORIA...WESTERN
TAZEWELL...NORTHERN MASON AND NORTHEASTERN FULTON COUNTIES EXPIRES AT
830 PM CDT...
AT 815 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD MOVED OUT OF THE
AREA...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 4059 8966 4058 8965 4036 8974 4050 9019
4051 9019 4051 9025 4053 9028 4054 9031
4071 9020
TIME...MOT...LOC 0121Z 307DEG 30KT 4038 8983
$$
AUTENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 6:40 PM CDT, 49 minutes earlier.
Area forecast discussion, Jul 21, 6:40 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 640 PM CDT MON JUL 21 2008 .DISCUSSION... ISSUED 227 PM CDT MON JUL 21 2008 ANOTHER WARM/HUMID DAY ONGOING ACROSS FORECAST AREA. THE WARM/HUMID CONDITIONS...NUMEROUS CONVECTIVE OUTFLOW BOUNDARIES FROM EARLIER TODAY...AND AN APPROACHING COLD FRONT WILL CONTINUE THE THREAT OF SHOWERS/STORMS INTO EARLY TUESDAY. THINGS WILL SETTLE DOWN AND GET MORE COMFORTABLE ONCE THE FRONT SINKS INTO THE OHIO VALLEY TOMORROW. NOT SURPRISINGLY...MAIN FORECAST CONCERNS REVOLVE AROUND PRECIPITATION CHANCES/SEVERE WEATHER THREAT UNTIL FRONTAL PASSAGE. 12Z MODELS IN REASONABLE AGREEMENT...BUT WILL TEND TO FAVOR THE BETTER RESOLUTION NAM GIVEN THE SHORT TERM NATURE OF THE PRIMARY FORECAST CONCERNS. IN ADDITION...THE GFS SEEMS TO BE SUFFERING FROM SIGNIFICANT CONVECTIVE FEEDBACK. SHORT TERM...TONIGHT THROUGH THURSDAY... TONIGHT AND TUESDAY...WESTERN END OF APPROACHING COLD FRONT WILL LIKELY BE THE PRIMARY FOCUS FOR CONVECTION THROUGH TONIGHT. AS OF 1930Z...AIRMASS ACROSS CENTRAL/SOUTHEAST ILLINOIS AND POINTS UPSTREAM REMAINS CAPPED TO SURFACE BASED CONVECTION...PER 18Z KILX SOUNDING...DUE TO EARLIER STORMS. HOWEVER...THIS CAP IS STEADILY ERODING DUE TO STRONG INSOLATION. CAP IS EXPECTED TO BREAK INITIALLY ACROSS EASTERN NEBRASKA/SOUTHERN IOWA WHERE THE STRONGEST LOW LEVEL INFLOW IS LOCATED. THIS AREA IS ALSO MOST UNDER THE INFLUENCE OF AN WEST/EAST ORIENTED JET STREAK ON THE SOUTH SIDE OF A STRONG WAVE DIGGING INTO THE MIDWEST. THUNDERSTORMS...LIKELY EVOLVING INTO AN MCS...WILL DEVELOP ALONG THE WESTERN EDGE OF THIS BOUNDARY IN THE NEXT FEW HOURS. EXPECT THE STORMS TO TRACK EAST SOUTHEAST ACROSS THE FORECAST AREA TONIGHT... ESPECIALLY THE SOUTHERN HALF. THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING STRAIGHT LINE WINDS GIVEN THE STRONG INSTABILITY /CAPE VALUES 3-4K J/KG/ AND MODERATELY STRONG UNIDIRECTIONAL WIND PROFILES /0-6KM BULK SHEAR AROUND 40 KTS/. THE FRONT SHOULD SETTLE SOUTH OF THE BULK OF THE FORECAST AREA ON TUESDAY...BUT IT WILL BE CLOSE ENOUGH TO MAINTAIN A CHANCE OF SHOWERS/STORMS IN SOUTHERN SECTIONS OF THE FORECAST AREA. TUESDAY NIGHT THROUGH THURSDAY...QUIETER AND MORE COMFORTABLE CONDITIONS ARE EXPECTED FOR THE REMAINDER OF THE SHORT TERM. AN UNSEASONABLY DEEP UPPER LOW WILL DEVELOP OVER THE GREAT LAKES... PLACING THE FORECAST AREA UNDER A COOLER NORTHWEST FLOW AND HIGH PRESSURE AT THE SURFACE. LONG TERM...THURSDAY NIGHT THROUGH MONDAY...MODELS/ENSEMBLES CONTINUE HAVE REASONABLE AGREEMENT ON THE LARGER SCALE FLOW...BUT DIFFER ON THE SMALL SCALE DETAILS. STRONG RIDGING WILL BE IN PLACE ACROSS WESTERN/CENTRAL NORTH AMERICA...WITH TROFFING IN EAST. THE TROFFING WILL BE MOST PRONOUNCED ACROSS EASTERN CANADA. NORTHWEST FLOW EXPECTED OVER FORECAST AREA BETWEEN THE RIDGE/TROF PATTERN... WITH HIGH PRESSURE GENERALLY SUPPORTED AT THE SURFACE. IF EVERYTHING PANS OUT AS CURRENTLY PROGGED...CONDITIONS WILL BE MORE DRY THAN NOT THROUGH THE PERIOD. HOWEVER...ANY IMPULSES DIVING ACROSS THE REGION IN THE NORTHWEST FLOW HAVE THE POTENTIAL TO PRODUCE SHOWERS/STORMS. AT THIS TIME...AN IMPULSE APPEARS MOST LIKELY TO IMPACT THE AREA FRIDAY OR SATURDAY...THOUGH THIS IS STILL FAR FROM CERTAIN. SO... WILL NOT CARRY ABOVE A SLIGHT CHANCE OF SHOWERS/STORMS AT THIS TIME. TEMPERATURES/HUMIDITIES WILL BE SEASONABLE OR SLIGHTLY BELOW NORMAL WITH THE NORTHWEST FLOW ALOFT AND SURFACE FLOW AROUND THE EXPECTED SURFACE HIGH. BAK && .AVIATION... ISSUED 640 PM CDT MON JUL 21 2008 THUNDERSTORMS STILL EXPECTED TO DEVELOP WEST OF CENTRAL IL THIS EVENING AND THEN STORMS WILL MOVE INTO THE TAF SITES OF SPI...DEC AND CMI COUPLE OF HOURS AFTER 00Z. CONCERNED THAT ATMOSPHERE IS TOO WARM AND CONVECTION WILL NOT ARRIVE AS EXPECTED. SO HAVE GONE WITH ONLY VCTS FOR NOW INSTEAD OF TEMPO GROUP. ONCE PCPN DEVELOPS...WILL UPDATE TAFS FOR TIMING OF CONVECTION ON SITE. DO NOT BELIEVE CONVECTION WILL AFFECT PIA AND BMI SO HAVE LEFT THEM DRY FOR NOW. STORMS EXPECTED TO MOVE THROUGH SITES QUICKLY SO BELIEVE PCPN WILL END IN THE AREA AROUND MIDNIGHT. AFTER THAT EXPECT VFR CONDITIONS REMAINDER OF THE TAF PERIOD. ONLY EXPECT SOME SCATTERED CU TOMORROW AS BOUNDARY PUSHES SOUTH OF THE AREA AND TAF SITES EXPERIENCE NORTH TO NORTHEAST SFC WINDS DURING THE DAY AND AFTERNOON. OVERALL WINDS WILL BE LIGHT AND VARIABLE MOST OF THE NIGHT WITH NORTHEASTERLY WINDS TOMORROW. AUTEN && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jul 21, 2:55 PM CDT, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 255 PM CDT MON JUL 21 2008 ILZ027>031-036>038-040>048-053-055-057-221100- CASS-CHAMPAIGN-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX-LOGAN-MACON- MARSHALL-MASON-MCLEAN-MENARD-PEORIA-PIATT-SCHUYLER-STARK-TAZEWELL- VERMILION-WOODFORD- 255 PM CDT MON JUL 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS MAY RE-DEVELOP DURING THE EVENING HOURS ALONG OUTFLOW BOUNDARIES LEFT BEHIND BY THE MORNING STORMS. SOME STORMS COULD BE SEVERE WITH STRONG WINDS...HAIL AND HEAVY RAINFALL POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORM CHANCES WILL CONTINUE INTO TUESDAY...AS A COLD FRONT SLOWLY DROPS SOUTHWARD THROUGH THE STATE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. ILZ049>052-054-056-061>063-066>068-071>073-221100- CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER- LAWRENCE-MORGAN-MOULTRIE-RICHLAND-SANGAMON-SCOTT-SHELBY- 255 PM CDT MON JUL 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AN OLD OUTFLOW BOUNDARY ACROSS PARTS OF CENTRAL AND SOUTHEAST ILLINOIS THIS EVENING. THERE IS A SLIGHT RISK FOR SEVERE WEATHER...WITH THE MAIN THREATS FROM THE STORMS BEING DAMAGING WINDS...LARGE HAIL AND TORRENTIAL RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORM CHANCES WILL CONTINUE INTO TUESDAY...AS A COLD FRONT SLOWLY DROPS SOUTHWARD THROUGH THE STATE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED TONIGHT. KELLY
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 7:06 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Knox | 39 min |
| Jul 21, 7:53 PM CDT | Areal Flood Advisory | ILX | Fulton, Knox, Peoria | 75 min |
| Jul 21, 8:05 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Mason | 40 min |
| Jul 21, 8:06 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Mason, Menard | 54 min |
| Jul 21, 8:13 PM CDT | Severe Thunderstorm Warning | ILX | Logan, McLean, Mason, Tazewell | 62 min |
| Jul 21, 8:28 PM CDT | Areal Flood Advisory | ILX | Logan, McLean, Mason, Menard, Tazewell | 119 min |
| Jul 21, 8:33 PM CDT | Severe Thunderstorm Warning | ILX | DeWitt, Logan, Macon, Mason, Menard | 42 min |
| Jul 21, 8:37 PM CDT | Severe Thunderstorm Warning | ILX | Logan, Menard, Sangamon | 38 min |
| Jul 21, 8:43 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Schuyler | 37 min |
| Jul 21, 9:04 PM CDT | Severe Thunderstorm Warning | ILX | DeWitt, Logan, McLean, Piatt | 56 min |
| Jul 21, 9:10 PM CDT | Severe Thunderstorm Warning | ILX | DeWitt, Logan, Macon, Moultrie, Piatt, Sangamon | 65 min |
| Jul 21, 9:32 PM CDT | Areal Flood Advisory | ILX | DeWitt, Logan, McLean, Macon, Piatt | 2 hr |
| Jul 21, 9:40 PM CDT | Areal Flood Advisory | ILX | Cass, Menard | 3 hr |
| Jul 21, 10:07 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Coles, Douglas, Moultrie, Piatt | 53 min |
| Jul 21, 10:18 PM CDT | Severe Thunderstorm Warning | ILX | Edgar | 57 min |
| Jul 21, 10:24 PM CDT | Tornado Warning | ILX | Edgar | 40 min |
| Jul 21, 10:34 PM CDT | Areal Flood Advisory | ILX | Macon, Piatt | 4 hr |
| Jul 21, 10:41 PM CDT | Areal Flood Advisory | ILX | Morgan, Sangamon, Scott | 3 hr |
| Jul 21, 10:52 PM CDT | Severe Thunderstorm Warning | ILX | Coles, Douglas, Edgar | 38 min |
| Jul 21, 10:53 PM CDT | Areal Flood Advisory | ILX | Edgar, Vermilion | 4 hr |
| Jul 21, 11:46 PM CDT | Severe Thunderstorm Warning | ILX | Clark, Coles, Edgar | 46 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.